Texas, 2018

Hail in Texas, December 14, 2018

December 14, 2018 · NWS SHV · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed across the Four State Region during the predawn hours of December 14th in response to a vigorous, closed upper level low pressure system across Central and Southeast Texas. At the surface, an occluded frontal boundary was located across Northern Louisiana and some surface based instability was |located along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms developed across the Four State Region during the predawn hours of December 14th in response to a vigorous, closed upper level low pressure system across Central and Southeast Texas. At the surface, an occluded frontal boundary was located across Northern Louisiana and some surface based instability was |located along this boundary. Very cold temperatures aloft contributed to steep lapse rates throughout the atmosphere and the end result were several hail producing thunderstorms. Hail ranged from as small as pea size to as large as ping pong ball sized across portions of Northeast Texas for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 14, 12:06 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 14, 12:06 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1206 AM CST Fri Dec 14 2018

.AVIATION...
For the ArkLaTex, LIFR/IFR/MVFR for us this cycle, but a terminal
or two may improve as dry slot sweeps measurable rain/isold TS
and BR this cycle. Fropa at KTYR/KGGG. Sfc winds will soon
shifting to NW with fropa KTXK is next. Gusty N/NW overnight and
into KGGG at 12Z and not into KSHV/KLFK until 18-21Z. KELD 15/00Z
and KMLU 15/06Z. Clouds will lift with a package slowly moving E
bringing VFR by late tomorrow. Much better weather for the wknd./24/

&&

.PREV DISCUSSION... /issued 1015 PM CST Thu Dec 13 2018/

UPDATE...
Tweak lows and highs cold front knocking on the door.

SHORT TERM...
A couple of sites in NE TX are swinging NW, but quite light.
Stronger winds will arrive overnight. It is 50/47 in TYR and
Saturated in SHV and 62 in Monroe. Front will pivot S to our W and
then punch in from the SW overnight with slowly falling temps.
Large upper low has pushed most measurable rain this evening with
more to develop overnight as lows work slowly E. Amounts hence
forth will be light QPF wise unless anything trains around the
core. /24/

PREV DISCUSSION... /issued 358 PM CST Thu Dec 13 2018/

SHORT TERM.../Tonight through Friday Night/
Upper level low continues to pivot eastward into central Texas
late this afternoon with broad area of lift entering our western
zones where new showers and isolated thunderstorms have begun to
develop. This convection is more scattered compared to what has
been observed for much of today where widespread showers and
isolated storms have gradually waned in coverage this afternoon.
Dry slotting has helped erode some of this convection, but look
for additional development through tonight as the broad upper
trough and closed low shift farther east. Severe potential remains
marginal, and the main concern with any storms will be for some
hail as colder air aloft seeps farther into the region. Although
the damaging wind and tornado threats are very minimal, neither
can be completely ruled through this evening. Otherwise, look for
temperatures to fall back into the mid to upper 40s and lower 50s
overnight.

Rainfall coverage will remain quite high for Friday as the center
of the upper low passes just south of the region. The threat of
any thunderstorms will quickly fade through Friday morning as a
cold front shifts SE through the area in the wake of the upper
trough passage. Gusty NW winds behind the front will likely
warrant a lake wind advisory over parts of the area on Friday,
mainly over our western zones in NE Texas and SE Oklahoma. Low
temperatures behind the front will range from the upper 30s north
to lower and mid 40s farther south on Friday with even colder wind
chill values as NW winds will continue to be rather brisk through
Friday night. /19/

LONG TERM.../Saturday through Thursday/

All precip should exit the area by sunrise Saturday morning as a
deep upper trough and surface low lift northeast into the Ohio River
Valley. Clouds will be slow to clear on Saturday, which should keep
temperatures below 60 degrees F during the daytime. Overnight lows
will generally remain above freezing except for some locations in
the terrain of Southeast Oklahoma. Warmer temperatures can be
expected for Sunday as a shortwave ridge moves overhead.

A persistence forecast will generally be the rule of thumb from
Sunday through Tuesday. Another upper trough will move out of the
Southern Rockies and into West Texas by late Tuesday/early
Wednesday. As this trough strengthens, another Pacific front/dryline
will move across the Southern Plains bringing a chance for showers
back to the area from early Wednesday through early Thursday. Medium
range models suggest this system will be very progressive, and there
is considerably uncertainty regarding deep layer moisture
availability. Therefore, only slight chance PoPs were mentioned for
the middle of next week.
PREV DISCUSSION... /issued 1252 PM CST Thu Dec 13 2018/

AVIATION...

For the 13/18Z TAF period, a mix of cig/vsby categories with
mainly IFR/MVFR conditions observed through much of this period as
shwrs and embedded tstms continue to affect area terminals as an
upper level storm system shifts eastward overnight through Friday
morning. Conditions may even further deteriorate overnight while
intermittent periods of improvement cannot be ruled out in between
breaks in convection. Otherwise, winds will primarily be from the
E/SE ahead of a cold front which will enter our region early
Friday morning with winds shifting to the N/NW and becoming gusty
through the remainder of the day Friday following frontal passage.

/19/

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  56  39  61 /  30   0   0   0
MLU  45  55  41  60 /  40  10   0   0
DEQ  39  57  35  61 /  40  10   0   0
TXK  42  55  37  60 /  40   0   0   0
ELD  44  54  38  61 /  50  10   0   0
TYR  39  57  37  62 /  20   0   0   0
GGG  40  56  38  62 /  30   0   0   0
LFK  41  58  38  63 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/19/09
Hazardous weather outlook, Dec 13, 11:40 AM CST, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1140 AM CST Thu Dec 13 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1140 AM CST Thu Dec 13 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and a few embedded thunderstorms will continue this
afternoon across portions of North Louisiana and Southwest
Arkansas before gradually diminishing from southwest to northeast
by mid to late afternoon. However, additional scattered showers
and thunderstorms may redevelop late this afternoon through
tonight across the region, ahead of a strong and cold upper level
storm system that will drop southeast across much of Texas.
Isolated strong to severe thunderstorms will be possible across
portions of East Texas late this afternoon and early evening before
possibly spreading north northeast across North Louisiana,
Southwest Arkansas, and Southeast Oklahoma this evening and
overnight. The primary threats will be large hail and possibly
damaging winds, although an isolated tornado can not be ruled out.
Given the saturated soils in wake of widespread heavy rain that
fell last weekend, minor flooding of low lying, poor drainage
areas will also be possible from any showers and embedded
thunderstorms that produce brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Areas of rain will remain ongoing Friday morning across Northeast
Texas, Southeast Oklahoma, Southwest Arkansas, before shifting
east across the region but gradually diminishing from west to east
through the afternoon and evening. Dry conditions will return
Saturday and continue through the first half of the new work week,
with temperatures warming to near or slightly above normal late
this weekend through early next week. Scattered showers may return
to the region by Wednesday. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late this afternoon and evening
over portions of the region.

15

In the hours before

Special weather statement, Dec 14, 2:41 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
241 AM CST Fri Dec 14 2018

LAZ012-140915-
Bienville LA-
241 AM CST Fri Dec 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIENVILLE PARISH UNTIL
315 AM CST...

At 240 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles east of Ringgold, or 19 miles west of Jonesboro, moving north
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arcadia, Gibsland, Lucky, Castor, Bienville, Bryceland, Mount
Lebanon, Sailes, Brice and Ada.

LAT...LON 3224 9292 3223 9317 3245 9319 3245 9316
      3248 9315 3248 9316 3249 9315 3252 9317
      3255 9317 3257 9318 3259 9318 3258 9294
TIME...MOT...LOC 0840Z 174DEG 28KT 3232 9304

13
Local storm report, Dec 14, 3:04 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 AM CST FRI DEC 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     HAIL             1 N SIBLEY              32.56N 93.30W
12/14/2018  E1.00 INCH       WEBSTER            LA   LAW ENFORCEMENT

            ONE INCH SIZED HAIL ALONG HWY. 371 BETWEEN
            SIBLEY AND MINDEN, LOUISIANA.

&&

13
Special weather statement, Dec 14, 3:12 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
312 AM CST Fri Dec 14 2018

LAZ004-012-141000-
Bienville LA-Claiborne LA-
312 AM CST Fri Dec 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE AND NORTH
CENTRAL BIENVILLE PARISHES UNTIL 400 AM CST...

At 312 AM CST, Doppler radar was tracking a strong thunderstorm near
Gibsland, or 17 miles west of Grambling, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arcadia, Gibsland, Athens, Bryceland, Mount Lebanon, Spring Lake,
Lake Clairborne and Aycock.

LAT...LON 3244 9294 3244 9307 3277 9310 3277 9290
TIME...MOT...LOC 0912Z 180DEG 22KT 3250 9300

13
Special weather statement, Dec 14, 3:14 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
314 AM CST Fri Dec 14 2018

LAZ012-141000-
Bienville LA-
314 AM CST Fri Dec 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIENVILLE PARISH UNTIL
400 AM CST...

At 313 AM CST, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Ringgold, or 20 miles west of Jonesboro, moving
north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saline, Lucky, Bienville, Bryceland, Mount Lebanon, Sailes and Brice.

LAT...LON 3215 9299 3215 9312 3245 9319 3246 9315
      3248 9315 3248 9316 3249 9315 3252 9317
      3252 9289
TIME...MOT...LOC 0913Z 180DEG 22KT 3216 9305

13
Local storm report, Dec 14, 3:50 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 AM CST FRI DEC 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             1 NNW ATHENS            32.66N 93.03W
12/14/2018  E1.00 INCH       CLAIBORNE          LA   PUBLIC

            QUARTER SIZE HAIL REPORTED ALONG HWY. 9 JUST
            NORTH NORTHWEST OF ATHENS, LOUISIANA.

&&

13
Local storm report, Dec 14, 3:57 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 AM CST FRI DEC 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             5 E HOMER               32.81N 92.97W
12/14/2018  E1.25 INCH       CLAIBORNE          LA   PUBLIC

            REPORTS OF HALF DOLLAR SIZE HAIL BETWEEN
            HOMER AND LISBON, LOUISIANA ALONG HWY. 2.

&&

13

The radar

The Shreveport radar (KSHV), 95 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cass

When
December 14, 4:16 AM CST
Where
Cass County, 3.96 mi NNW of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
33.231, -94.250

Quarter size hail fell near the Atlanta State Park on Lake Wright Patman.

Hail, Bowie

When
December 14, 4:40 AM CST
Where
Bowie County, 0.87 mi NW of Redwater
Measured
1.5 in hail
Reported by
Public
Coordinates
33.360, -94.260

Ping pong ball sized hail fell along Highway 67 in the Redwater community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790274, 790275.